Patient Comments: Low Potassium - Symptoms and Signs

What are your hypokalemia symptoms and signs?

Comment from: Mommy, 25-34 Female (Patient) Published: November 30

I was in my first trimester of pregnancy and on top of morning sickness, I was so weak I could barely walk or even sit up. I was having heart palpitations and labored breathing. I went to the doctor 3 times before they saw my potassium levels were low and I was extremely dehydrated. They put me on an IV and gave me potassium pills. I feel better, but not 100% after 2 weeks.

Was this comment helpful?Yes
Comment from: gailk, 35-44 Female (Patient) Published: August 02

I have taken Chlortalidone for chronic kidney stones for the last 10 years and have begun to retain less and less Potassium. I have been on 60mE for the last couple of years, and it is still not enough. This last weekend I had none of the usual low K symptoms such as the foot cramps and went right to sudden muscle weakness and excruciating muscle pain throughout my body and had to go to the ER. Now looking into changing medications and ways to retain/increase Potassium absorption. Very scary experience.

Was this comment helpful?Yes
Comment from: Mel, 45-54 Female (Patient) Published: August 02

I had been feeling very tired and weak as well as having on and off again heart palpitations for about 10 days. As things progressed I started to feel very lightheaded and my heart beat was racing. I had my parents take me to the ER where a battery of tests were performed. I felt like I was fading away. My blood pressure was also very high- 155/101! When the entire test came back I was told that my potassium level was very low. I was given potassium medicine right away and a prescription for blood pressure medicine and more potassium. What a scary experience.

Was this comment helpful?Yes
Comment from: Delona, 55-64 Female (Patient) Published: March 08

Have dealt with weakness, cramps, racing heart, palpitations, chest pain most of my life. Have had doctors wanting to do heart ablations, give blockers, add tons of medicine; (which I refused) all on the heart. While on vacation in Florida last august, had a bad bout with the heart and had to go to the hospital. After doing chest x-rays, EKG and blood work, the doctor told me I have Hypokalemia and needed to see my family doctor as soon as I got home. It took me 6 months and four stays in the hospital to get to the root cause. I now see a kidney specialist and he explained I have a renal tubular condition and there is no cure. I lose potassium at an alarming rate. He has put me on Aldactone, medication for retaining potassium; I take a daily potassium supplement and have blood pressure medicine in the event my potassium gets too high. Not doing so well on the aldactone. I have always been a very active person and only took one pill for blood pressure. I will check with my doctor to see if the V-8 drink will help me instead of all the meds. Your site is GREAT! Thanks for all the good information!

Was this comment helpful?Yes
Comment from: NJ Gal, 45-54 Female (Patient) Published: February 14

I get severe muscle cramps-mainly in my calf muscles and toes, but sometimes in my hands and fingers. The cramps are like spasms-my toes contort-standing on a cold cement floor sometimes helps, but it's only a brief fix until I increase my potassium. Blood tests confirm that it's low potassium levels. I take 20 meq of KCL 2x/day, but often it's not enough.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Low Potassium (Hypokalemia) - Diagnosis Question: How was the diagnosis of your low potassium (hypokalemia) established?
Low Potassium (Hypokalemia) - Treatment Question: What kinds of treatment were recommended after being diagnosed with low potassium?
Low Potassium (Hypokalemia) - Treatment Question: If you have low potassium, in what ways do you try to prevent it?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!